Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 36, NWS Tampa Bay, FL

October 12, 2023Citrus County, Levy County, Florida

NWS Tampa Bay, FL issued this tornado warning at Oct 12, 2023, 5:34 AM EDT for Citrus County, Levy County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2023, 5:34 AM EDT (09:34 UTC)
Expired
Oct 12, 2023, 6:00 AM EDT
In force
26 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Citrus County, FL, Levy County, FL

The radar

The Tampa radar (KTBW), 156 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 12:49 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

113 
WFUS52 KTBW 120934
TORTBW
FLC017-075-121000-
/O.NEW.KTBW.TO.W.0036.231012T0934Z-231012T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
534 AM EDT Thu Oct 12 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northwestern Citrus County in west central Florida...
  Southeastern Levy County in northern Florida...

* Until 600 AM EDT.
    
* At 533 AM EDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles northwest of Crystal River Airport, or 15
  miles northwest of Homosassa Springs, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Citrus and southeastern Levy Counties, including the
  following locations... Lebanon, Citronelle, Crystal Manor, Inglis,
  and Citrus Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If possible, take shelter in an interior room. Avoid 
windows. If you are outdoors, in a mobile home, or in a vehicle, 
move to the closest substantial shelter and protect yourself from 
flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2931 8250 2922 8240 2921 8254 2904 8254
      2904 8251 2905 8247 2902 8243 2885 8275
      2897 8284
TIME...MOT...LOC 0933Z 228DEG 37KT 2895 8275 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
2 follow-up statements
940 
WWUS52 KTBW 120946
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
546 AM EDT Thu Oct 12 2023

FLC017-075-121000-
/O.CON.KTBW.TO.W.0036.000000T0000Z-231012T1000Z/
Citrus FL-Levy FL-
546 AM EDT Thu Oct 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR NORTH
CENTRAL CITRUS AND SOUTHEASTERN LEVY COUNTIES...
    
At 546 AM EDT, a severe thunderstorm capable of producing a tornado
was located 12 miles north of Crystal River Airport, or 13 miles
southwest of Rainbow Lakes Estates, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Inglis, Lebanon, Citronelle, Crystal Manor, and Citrus Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2922 8240 2921 8254 2904 8254 2904 8251
      2905 8247 2902 8243 2894 8258 2904 8273
      2916 8265 2931 8250
TIME...MOT...LOC 0946Z 228DEG 37KT 2904 8263 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
242 
WWUS52 KTBW 120954
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
554 AM EDT Thu Oct 12 2023

FLC017-075-121003-
/O.EXP.KTBW.TO.W.0036.000000T0000Z-231012T1000Z/
Citrus FL-Levy FL-
554 AM EDT Thu Oct 12 2023

...THE TORNADO WARNING FOR NORTH CENTRAL CITRUS AND SOUTHEASTERN LEVY
COUNTIES WILL EXPIRE AT 600 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 AM EDT for northern and
west central Florida.

LAT...LON 2922 8240 2921 8254 2904 8254 2904 8251
      2905 8247 2902 8243 2894 8258 2904 8273
      2916 8265 2931 8250
TIME...MOT...LOC 0953Z 228DEG 37KT 2908 8257 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 12, 3:00 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 12, 3:00 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
300 AM EDT Thu Oct 12 2023

...SEVERE WEATHER THREAT CONTINUES...

.DISCUSSION...
Issued at 258 AM EDT Thu Oct 12 2023

The threat for severe weather continues through mid-day as an area
of low pressure moves into the Florida panhandle. A number of
supercells have been observed overnight moving across nearshore Gulf
waters and adjacent coastal areas. As the low continues the ENE
propagation, this favorable axis continues to translate eastward
with it, keeping the FL peninsula in a region where additional
storms are possible. The primary concern is for tornadoes, followed
by damaging wind gusts, and heavy rainfall. The storm system is also
creating dangerous marine conditions, high surf and rip currents,
along with the potential for minor coastal flooding.

As the low pulls away later today and tonight, the severe threat
will diminish. However, additional moisture and instability will
linger into Friday. Rounds of showers and possibly thunderstorms
will continue into the weekend in response.

Another cold front arrives this weekend, finally clearing things out
and ushering back in another round of cooler and drier weather for
the start of the week. Monday, Tuesday, and Wednesday all have
daytime highs forecast in the  low-to-mid 70s with overnight lows
Tuesday night into Wednesday looking like the coolest in the upper
40s north to around 60 degrees south. This will be a nice change of
pace after the last couple days.

Thereafter, the winds will veer back easterly and conditions will
once again moderate. A gradual return to warmer and more humid
conditions is expected thereafter. Overall, should be a beautiful,
mild week.

&&

.AVIATION...
(06Z TAFS)
Issued at 258 AM EDT Thu Oct 12 2023

Scattered convection will continue overnight into Thursday morning
causing some MVFR/local IFR conditions with areas of MVFR ceilings
in the moist airmass across the region. More convection is expected
this afternoon, mainly at the central Florida TAF sites of TPA, PIE,
LAL, and SRQ with MVFR/local IFR conditions possible. Southeast to
south winds at 10 to 15 knots with some gusts to around 25 knots
will increase to 15 to 20 knots with gusts to around 30 knots mid-
morning Thursday through the afternoon hours. Winds will be erratic
within any convection and could gust to 35 knots.

&&

.MARINE...
Issued at 258 AM EDT Thu Oct 12 2023

Hazardous marine conditions continue as elevated winds create
elevated seas that are dangerous for small craft. Even as winds and
seas subside , showers and thunderstorms continue across coastal
waters into the weekend, with locally hazardous conditions possible
in the vicinity. Another cold front will push through late in the
weekend, with higher winds and seas returning.

&&

.FIRE WEATHER...
Issued at 258 AM EDT Thu Oct 12 2023

No concerns into the weekend as ample moisture continues to support
rounds of showers and storms. Cooler and drier air will filter in
over the weekend and into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  81  88  78 /  80  40  40  20
FMY  89  81  90  79 /  60  30  50  20
GIF  88  77  89  75 /  80  50  60  20
SRQ  89  79  89  78 /  80  40  50  20
BKV  88  76  88  73 /  80  40  40  10
SPG  86  80  86  78 /  70  40  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

     High Surf Advisory until 8 PM EDT this evening for Coastal
     Hillsborough-Coastal Manatee-Coastal Sarasota-Pinellas.

     Coastal Flood Advisory from 10 AM this morning to 5 PM EDT this
     afternoon for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Pasco-Pinellas.

Gulf waters...Small Craft Advisory until 2 PM EDT this afternoon for Charlotte
     Harbor and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters-Waters from Bonita Beach to Englewood FL out 20
     to 60 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

DISCUSSION/MARINE/FIRE WEATHER...Flannery
AVIATION...Close

In the hours before

Local storm report, Oct 12, 2:35 AM EDT, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
235 AM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     Tornado          2 SE Crystal River      28.88N 82.58W
10/12/2023                   Citrus             FL   Emergency Mngr

            Emergency management reported a tornado at
            US-19 and W Ford Island Tr. Roof damage and
            powerlines have been reported down in the
            vicinity. Time estimated from radar.

&&

ARF
Local storm report, Oct 12, 2:38 AM EDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
238 AM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     Tornado          3 WSW Dunedin           28.00N 82.83W
10/12/2023                   Pinellas           FL   Emergency Mngr

            FDEM reports damage in N Clearwater Beach
            from tornado. Time estimated by radar.

&&

ARF
Local storm report, Oct 12, 3:07 AM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
307 AM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     Tornado          2 E Crystal River       28.90N 82.57W
10/12/2023                   Citrus             FL   Emergency Mngr

            Emergency management reports debris blocking
            the roadway on Hwy 44 in Citrus County. Time
            estimated from radar.

&&

ARF
Special weather statement, Oct 12, 4:11 AM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
411 AM EDT Thu Oct 12 2023

FLZ239-120845-
Inland Levy FL-
411 AM EDT Thu Oct 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEVY COUNTY THROUGH
445 AM EDT...

At 411 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bronson, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Bronson, East Bronson, and Williston Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EDT for northern
Florida.

&&

LAT...LON 2948 8255 2948 8250 2949 8249 2948 8249
      2948 8241 2940 8240 2927 8267 2935 8279
      2954 8265 2954 8256
TIME...MOT...LOC 0811Z 227DEG 32KT 2934 8270

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Oct 12, 4:27 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
427 AM EDT Thu Oct 12 2023

FLZ139-142-239-242-120900-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
427 AM EDT Thu Oct 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CITRUS AND
SOUTHEASTERN LEVY COUNTIES THROUGH 500 AM EDT...

At 426 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Crystal River Airport, or 15 miles northwest of
Homosassa Springs, moving northeast at 45 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Inglis, Lebanon, Citronelle, Crystal Manor, and Citrus Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EDT for northern and
west central Florida.

&&

LAT...LON 2930 8258 2922 8247 2921 8254 2904 8254
      2904 8251 2905 8247 2903 8243 2880 8273
      2888 8282 2901 8286
TIME...MOT...LOC 0826Z 219DEG 39KT 2892 8276

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Oct 12, 5:25 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
525 AM EDT Thu Oct 12 2023

FLZ139-142-239-242-121000-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
525 AM EDT Thu Oct 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CITRUS AND
SOUTHEASTERN LEVY COUNTIES THROUGH 600 AM EDT...

At 525 AM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Crystal River Airport, or 18 miles west of Homosassa
Springs, moving northeast at 45 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Inglis, Lebanon, Citronelle, Crystal Manor, and Citrus Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EDT for northern and
west central Florida.

&&

LAT...LON 2928 8257 2922 8250 2921 8254 2904 8254
      2904 8251 2905 8247 2903 8244 2903 8245
      2880 8280 2900 8286
TIME...MOT...LOC 0925Z 228DEG 37KT 2891 8282

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 10:27 PM EDTSpecial Marine WarningTBW18 min
Oct 11, 10:31 PM EDTTornado WarningTBWSarasota29 min
Oct 11, 10:57 PM EDTTornado WarningTBWManatee, Sarasota13 min
Oct 11, 11:22 PM EDTSpecial Marine WarningTBW113 min
Oct 12, 12:15 AM EDTTornado WarningTBWHillsborough, Pasco, Pinellas30 min
Oct 12, 1:01 AM EDTSevere Thunderstorm WarningTBWLevy44 min
Oct 12, 1:11 AM EDTSpecial Marine WarningTBW64 min
Oct 12, 1:41 AM EDTTornado WarningTBWHillsborough, Pasco, Pinellas34 min
Oct 12, 1:46 AM EDTTornado WarningTBWCitrus, Hernando, Sumter44 min
Oct 12, 1:58 AM EDTTornado WarningTBWHernando, Pasco32 min
Oct 12, 2:13 AM EDTTornado Warning Tornado observedTBWHernando, Pasco32 min
Oct 12, 2:33 AM EDTTornado WarningTBWCitrus13 min
Oct 12, 2:41 AM EDTSpecial Marine WarningTBW2 hr
Oct 12, 2:44 AM EDTTornado WarningTBWHernando, Pasco31 min
Oct 12, 3:12 AM EDTTornado WarningTBWHernando, Sumter22 min
Oct 12, 3:15 AM EDTTornado WarningTBWCitrus30 min
Oct 12, 3:18 AM EDTTornado WarningTBWHernando, Pasco, Sumter27 min
Oct 12, 3:32 AM EDTTornado WarningTBWLevy28 min
Oct 12, 3:41 AM EDTAreal Flood AdvisoryTBWCitrus4 hr
Oct 12, 3:44 AM EDTAreal Flood AdvisoryTBWHernando, Pasco, Sumter106 min
Oct 12, 4:01 AM EDTSevere Thunderstorm WarningTBWSumter12 min
Oct 12, 4:11 AM EDTSpecial Weather StatementTBWLevy34 min
Oct 12, 4:27 AM EDTSpecial Weather StatementTBWCitrus33 min
Oct 12, 4:45 AM EDTAreal Flood AdvisoryTBWLevy2 hr
Oct 12, 4:54 AM EDTSpecial Marine WarningTBW2 hr
Oct 12, 5:25 AM EDTSpecial Weather StatementTBWCitrus35 min
Oct 12, 7:21 AM EDTSpecial Weather StatementTBWCitrus24 min
Oct 12, 7:31 AM EDTTornado WarningTBWCitrus29 min
Oct 12, 8:04 AM EDTTornado WarningTBWCitrus11 min
Oct 12, 10:16 AM EDTSpecial Marine WarningTBW119 min
Oct 12, 11:00 AM EDTTornado WarningTBWCitrus, Hernando32 min
Oct 12, 11:35 AM EDTTornado Warning Tornado observedTBWHillsborough, Pasco, Pinellas25 min
Oct 12, 12:00 PM EDTSpecial Weather StatementTBWPinellas45 min
Oct 12, 12:10 PM EDTSpecial Marine WarningTBW2 hr
Oct 12, 2:14 PM EDTSpecial Marine WarningTBW61 min
Oct 12, 6:47 PM EDTSpecial Weather StatementTBWCharlotte28 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.